Once labeled “Murder City”, the last few years in Baltimore and the state in general have seen a rise in a different type of violence that has exceeded the others. In 2016, there were a total of three-hundred-eighteen homicides in the city compared to the over two-thousand intoxication related deaths in Maryland, 89% of which were opioid related. Though some may only call for harsher sentencing, organizations like the Baltimore Harm Reduction Coalition(BHRC) are taking a more reductive approach.
Formed in January 2011, BHRC uses harm reduction principles to fight the rising intoxication-death toll in the city, as well as the ripple effects of drug overdose.
According to their website, harm reduction is defined as “a range of policies and practices designed to reduce the harmful consequences associated with drug use, sex work, and other activities that may contribute to poor health outcomes. Harm reduction is an alternative and, in some cases, a complement to the more conventional approaches of demand and supply reduction.”
Executive Director Harriet Smith presented the benefits of harm reduction practices in an Overdose Response Training workshop at the Greenmount Coffee Lab on June 17th. Below is an outline of the workshop and information on how to get involved.
Overdose Response Training:
1) Recognize the signs of an overdose
If an individual has taken any sort of drug and is experiencing these signs there is a high chance they are overdosing. Some of the common signs of overdose include trouble breathing, trouble sitting up, change in lip color, confusion or unconsciousness.
2) Check for unconsciousness
Place a hand or ear by the individual’s mouth to listen/feel for breathing. If they are not breathing, try reviving them by taking a fist and placing it down knuckles first on the individual’s breast plate, before rubbing up and down. This action, called the sternal rub, is very uncomfortable and the individual will react if they are conscious.
3) Call 911
Whether the individual wakes up or not, it is advised to call 911 in case they still need medical attention. When calling 911 it is the caller’s choice whether or not to inform the operator the call is for an overdose.
If the operator is informed an overdose is the reason for the call, police will be sent ahead of the ambulance for questioning and investigation.
Additionally, if the caller is afraid of arrest, note that the Good Samaritan Law protects them if they “have a misdemeanor amount of illegal substances, paraphernalia or alcohol belonging to a minor” according to Smith. This law does not protect those who “have active warrants or lack citizenship.”
4) Administer the Naloxone Naloxone, also known as Narcan, is a non-addictive prescription medicine that can
restore breathing and consciousness during an opioid related overdose. The drug lasts thirty to ninety minutes and can be inserted with a needle at a 90 degree angle into the thigh, arm or butt.